Alert archive / Oklahoma / Flash Flood Warnings in 1994

Flash Flood Warning 4, NWS Tulsa, OK

April 11, 1994Osage County, Tulsa County, Oklahoma

NWS Tulsa, OK issued this flash flood warning at Apr 11, 1994, 2:47 PM CDT for Osage County, Tulsa County, Oklahoma. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Apr 11, 1994, 2:47 PM CDT (19:47 UTC)
Expired
Apr 11, 1994, 6:45 PM CDT
In force
4 hr
Issued by
NWS Tulsa, OK
Area
Whole counties

Counties Osage County, OK, Tulsa County, OK

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 7.8 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 1994-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 1994-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
758 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
202 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTUL 111947
FFWTUL
OKC035-105-113-131-143-112345-
 
BULLETIN - EBS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TULSA OK
247 PM CDT MON APR 11 1994
 
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  645 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONSS...
 
IN NORTHEAST OKLAHOMA
 
   ...CRAIG COUNTY...SOUTHEASTERN NOWATA COUNTY
   ...SOUTHEASTERN OSAGE COUNTY...ROGERS COUNTY...TULSA COUNTY
 
...FLOODING EXPECTED IN PARTS OF NORTHEAST OKLAHOMA...
 
THE CLUSTER OF THUNDERSTORMS WHICH MOVED THROUGH THE TULSA METROPOLITAN
AREA HAS DUMPED HEAVY DOWNPOURS OVER MUCH OF THE AREA.  THIS HAS CAUSED
DELAWARE CREEK IN TULSA COUNTY TO RISE RAPIDLY...AND IT IS FORECAST TO
RISE OUT OF ITS BANKS IN THE NEXT SEVERAL HOURS.
 
THIS CLUSTER OF THUNDERSTORMS WILL MOVE NORTHEAST ACROSS
ROGERS...CRAIG... AND SOUTHEAST NOWATA COUNTIES IN THE NEXT SEVERAL
HOURS.  BECAUSE THE GROUND IS SATURATED...LOCALIZED FLOODING WILL OCCUR.
 
SOME TULSA AREA CREEKS AND LOW AREAS CAN EXPECT FLOODING DURING
THE NEXT SEVERAL HOURS. POLICE AND CIVIL DEFENSE OFFICIALS ARE
ADVISING PEOPLE TO BE PREPARED TO MOVE TO HIGHER GROUND LOCATIONS
ON SHORT NOTICE.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this flash flood warning went out at Apr 11, 9:57 AM CDT, 4 hours 50 minutes earlier.

Area forecast discussion, Apr 11, 9:57 AM CDT, 4 hours 50 minutes before
AREA FORECAST DISCUSSION FOR EASTERN OKLAHOMA
NATIONAL WEATHER SERVICE TULSA OK
1000 AM CDT MON APR 11 1994

AM GOING TO EXTEND THE FLASH FLOOD WATCH FURTHER SOUTH FOR TODAY TO
INCLUDE MUCH OF NORTH EAST AND EAST-CENTRAL OKLAHOMA AS SHOWERS AND
STORMS CONTINUE TO TRAIN OVER THE AREA.

SURFACE LOW WAS OVER SOUTH-CENTRAL OK THIS MORNING WITH WARM FRONT
EXTENDING NORTHEAST OF THE LOW INTO NORTHEAST OKLAHOMA.  LATEST 12Z
ETAMODEL GUIDANCE SUGGESTS THIS LOW WILL MOVE INTO NORTHEAST OK NEAR
BARTLESVILLE BY 00Z THIS EVENING.  PRESSURE FALLS NOTED OVER NORTHERN
SECTIONS OF THE STATE WITH RISES OCCURRING OVER NC TEXAS ALSO SEEM TO
SUGGEST THAT THE LOW WILL MOVE NORTHEASTWARD INTO NE OKLAHOMA.  WITH THE
FRONT PROGGED BY THE MODELS TO SHIFT NORTH THIS AFT AND WITH TEMPS
ALREADY IN THE 70S OVR SRN SCTNS...HV DECIDED TO UP TEMPS SOME OVR THE
SRN ZONES.

100 KT JET MAX FROM SRN NM INTO W TX WL ROTATE AROUND UPPER LOW OVER
SOURTHERN COLORADO AND PLACE NRN SCTNS OF OKLAHOMA IN THE UPPER LEVEL
DIVERGENT-LEFT FRONT QUADRANT OF JET THIS AFTERNOON.  WITH PLENTY OF LOW
LEVEL MOISTURE AND INSTABILITY IN PLACE...SHOWERS AND STORMS WILL BE
LIKELY WITH LOCALLY HEAVY RAINS AND SEVERE WEATHER.

FLASH FLOOD WATCHES MAY NEED TO BE EXTENDED INTO SOUTHEAST OKLAHOMA FOR
TONIGHT AS SHOWERS AND THUNDERSTORMS OVERSPREAD THAT SECTION OF THE
STATE.

...16...

.TUL...FLASH FLOOD WATCH TDY ZNS 54>71.

In the hours before

Local storm report, Apr 11, 11:04 AM CDT, 3 hours 43 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1055 AM CDT MON APR 11 1994

TIME(CDT)     COUNTY         EVENT

400AM-600AM   OSAGE          COUNTY ROAD OVER HOMINY CREEK 12 MILES
                             WEST OF FAIRFAX CLOSED DUE TO BRIDGE
                             THAT WAS WASHED OUT.  ANOTHER COUNTY ROAD
                             OVER SAND CREEK NE OF PAWHUSKA CLOSED DUE
                             TO HIGH WATER CAUSING BRIDGE DAMAGE.

700 AM        WASHINGTON     STATE HIGHWAY 123 BETWEEN BARTLESVILLE AND
                             DEWEY CLOSED DUE TO HIGH WATER.
Special weather statement, Apr 11, 11:06 AM CDT, 3 hours 41 minutes before
OKZ055-070-111700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1105 AM CDT MON APR 11 1994

...SEVERE THUNDERSTORM WARNING IN EFFECT FOR NORTHERN OKMULGEE COUNTY...

...STRONG THUNDERSTORM MOVING ACROSS THE CITY OF TULSA...

AT 1100 AM...RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES NORTHEAST OF
BEGGS. DIME SIZE HAIL AND WIND GUSTS TO 60 MPH CAN BE EXPECTED OVER
NORTHERN OKMULGEE COUNTY AS THIS STORM MOVES NORTHEAST AT 35 MILES AN
HOUR.

A STRONG THUNDERSTORM WITH VERY HEAVY RAIN WAS MOVING ACROSS THE CITY OF
TULSA. THE HEAVIEST RAIN AT 1100 AM WAS INDICATED OVER THE SOUTHEAST
PART OF THE CITY NEAR BROKEN ARROW. SOME FLOODING OF ROADWAYS AND LOW
LYING AREAS CAN BE EXPECTED AS THE VERY HEAVY RAIN MOVES ACROSS THE
CITY. THIS STORM WAS MOVING NORTHEAST AT 35 MILES AN HOUR.

ANOTHER STRONG THUNDERSTORM WAS OVER CENTRAL CHEROKEE COUNTY JUST WEST
OF TAHLEQUAH. THIS STORM WILL PRODUCE SOME BRIEF GUSTY WINDS AND PEA
SIZE HAIL IN TAHLEQUAH BETWEEN 11 AM AND 1130 AM. MOVEMENT WAS NORTHEAST
AT 35 MILES AN HOUR.

STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL RADIO OR TELEVISION FOR
LATER STATEMENTS AND POSSIBLE WARNINGS.

...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1 PM FOR MOST OF
EASTERN OKLAHOMA...
Special weather statement, Apr 11, 11:45 AM CDT, 3 hours 2 minutes before
OKZ055-071-111745-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1144 AM CDT MON APR 11 1994

...VERY HEAVY RAINS ACROSS PARTS OF NORTHEAST OKLAHOMA...

NUMEROUS SHOWERS AND THUNDERSTORMS...SOME WITH VERY HEAVY RAINS...
CONTINUE TO MOVE ACROSS NORTHEAST OKLAHOMA THIS MORNING. AT 1140 AM...
THE NATIONAL WEATHER SERVICE RADAR IN TULSA SHOWED A LARGE AREA OF
SHOWERS AND THUNDERSTORMS...EAST AND NORTH OF A LINE FROM PAWHUSKA TO
TULSA TO CHECOTAH TO STILWELL.

THE HEAVIEST RAINS WERE IN A 10 MILE WIDE BAND OF STRONG THUNDERSTORM
WHICH EXTENDED FROM CHELSEA TO OKAY AT 1140 AM. MOVEMENT WAS NORTHEAST
AT 45 MILES AN HOUR.

THE HEAVY RAINS MAY CAUSE SOME BRIEF FLOODING PROBLEMS ACROSS PARTS OF
NORTHEAST OKLAHOMA LATE THIS MORNING AND EARLY THIS AFTERNOON. THE
COUNTIES MOST LIKELY TO EXPERIENCE HEAVY RAINS AND MINOR FLOODING ARE
EASTERN MAYES...NORTHERN CHEROKEE...OTTAWA...DELAWARE...ADAIR AND
SOUTHEAST CRAIG COUNTIES.

THE CURRENT AREA OF SHOWERS AND THUNDERSTORMS WILL MOVE OUT OF EASTERN
OKLAHOMA BY AROUND 100 PM...BUT ADDITIONAL SHOWERS AND THUNDERSTORMS
ARE EXPECTED TO DEVELOP OVER EASTERN OKLAHOMA BY EARLY AFTERNOON.

...A FLASH FLOOD WATCH IS IN EFFECT FO.R MOST OF EAST CENTRAL AND
NORTHEAST OKLAHOMA THIS AFTERNOON...
Special weather statement, Apr 11, 1:19 PM CDT, 1 hour 28 minutes before
OKC131-143-111915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
120 PM CDT MON APR 11 1994

...STRONG THUNDERSTORM OVER TULSA...

A STRENGTHENING THUNDERSTORM WAS OVER TULSA EARLY THIS AFTERNOON.
AT 120 AM...THE NATIONAL WEATHER SERVICE RADAR IN TULSA SHOWED THE STORM
TO BE CENTERED JUST NORTHEAST OF DOWNTOWN TULSA. PEA SIZE HAIL AND WINDS
UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.

MOVEMENT WAS NORTHEAST AT 35 MILES AN HOUR.8

IF THIS STORM CONTINUES TO STRENGTHEN...A SEVERE THUNDERSTORM WARNING
MAY BE REQUIRED.
Special weather statement, Apr 11, 1:42 PM CDT, 1 hour 5 minutes before
OKC035-105-131-111945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
143 PM CDT MON APR 11 1994

...HEAVY DOWNPOURS IN PARTS OF NORTHEAST OKLAHOMA...

AT 140 PM...A CLUSTER OF THUNDERSTORMS WAS EXITING THE TULSA
METROPOLITAN AREA AND MOVING INTO NORTHERN ROGERS COUNTY.  THESE STORMS
WERE PRODUCING HEAVY DOWNPOURS AND MAY PRODUCE SMALL HAIL.  EARLIER
RAINFALL ACROSS NORTHERN ROGERS...SOUTHERN NOWATA...AND MOST OF CRAIG
COUNTIES HAS SATURATED THE GROUND.  ADDITIONAL HEAVY DOWNPOURS MAY CAUSE
FLOODING.  PEOPLE IN THOSE COUNTIES WHERE HEAVY RAINS HAD OCCURRED AND
PEOPLE LIVING IN FLOOD PRONE AREAS SHOULD BE ALERT FOR POSSIBLE FLOODING
IF THE CLUSTER OF THUNDERSTORMS MOVE INTO TvHE AREA.
Special weather statement, Apr 11, 1:45 PM CDT, 1 hour 2 minutes before
OKZ054>077-121200-

EASTERN OKLAHOMA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
145 PM CDT MON APR 11 1994

...MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT
   FOR MUCH OF EASTERN OKLAHOMA...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT FOR A LARGE PART OF EASTERN OKLAHOMA.  THE AREA INCLUDES
THAT PART OF EASTERN OKLAHOMA SOUTH AND EAST OF INTERSTATE 44.

THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THE
REMAINDER OF EASTERN OKLAHOMA...INCLUDING THOSE COUNTIES NORTH OF
INTERSTATE 44.

AT 1 PM...A STATIONARY FRONT EXTENDED FROM NORTHERN ARKANSAS ACROSS
EASTERN OKLAHOMA TO NEAR SEMINOLE.  A COLD FRONT EXTENDED SOUTHWARD
TO NEAR ARDMORE.  MOIST SOUTHERLY WINDS WILL CONTINUE TO PUSH
UNSTABLE AIR NORTH OF THE STATIONARY FRONT...RESULTING IN
STRONG...AND POSSIBLY SEVERE THUNDERSTORMS.

FARTHER SOUTH...THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND
AHEAD OF THE COLD FRONT AND MOVE RAPIDLY NORTHEASTWARD.  WARM
TEMPERATURES AND HIGH HUMIDITIES EAST OF THE COLD FRONT...AND SOUTH
OF THE STATIONARY FRONT...WILL PROVIDE SUFFICIENT CONDITIONS FOR
THE DEVELOPMENT OF STRONG TO SEVERE THUNDERSTORMS IN THAT AREA.  IN
ADDITION...STRONG WINDS ALOFT WILL PROVIDE FAVORABLE CONDITIONS FOR
POSSIBLE TORNADO DEVELOPMENT FROM A FEW OF THE STRONGEST
THUNDERSTORMS.

THE MAIN THREAT FOR SEVERE WEATHER NORTH OF INTERSTATE 44 WILL BE
LARGE HAIL...ALTHOUGH DAMAGING WINDS WILL BE POSSIBLE.  SOUTH OF
INTERSTATE 44...LARGE HAIL AND DAMAGING WINDS WILL ALSO BE
POSSIBLE.  HOWEVER...CONDITIONS  WILL ALSO BE FAVORABLE FOR THE
DEVELOPMENT OF TORNADOES FROM THE STRONGEST THUNDERSTORMS...DUE TO
STRONG WINDS ALOFT.

IF SPOTTERS HAVE NOT ALREADY BEEN ACTIVATED...THEY SHOULD CLOSELY
MONITOR WEATHER CONDITIONS FOR POSSIBLE ACTIVATION LATER THIS
AFTERNOON AND EARLY TONIGHT.

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 7:44 PM CDTSevere Thunderstorm WarningTSAOsage31 min
Apr 10, 7:55 PM CDTSevere Thunderstorm WarningTSAWashington50 min
Apr 10, 8:18 PM CDTSevere Thunderstorm WarningTSANowata42 min
Apr 10, 9:17 PM CDTSevere Thunderstorm WarningTSANowata43 min
Apr 10, 10:40 PM CDTSevere Thunderstorm WarningTSAOsage50 min
Apr 11, 12:21 AM CDTSevere Thunderstorm WarningTSANowata39 min
Apr 11, 12:55 AM CDTSevere Thunderstorm WarningTSAOsage65 min
Apr 11, 3:04 AM CDTFlash Flood WarningTSAOsage, Washington5 hr
Apr 11, 9:08 AM CDTSevere Thunderstorm WarningTSADelaware67 min
Apr 11, 10:48 AM CDTSevere Thunderstorm WarningTSAOkmulgee40 min
Apr 11, 11:57 AM CDTSevere Thunderstorm WarningTSADelaware33 min
Apr 11, 2:09 PM CDTSevere Thunderstorm WarningTSACraig, Nowata, Rogers51 min
Apr 11, 2:47 PM CDTFlash Flood WarningTSACraig, Nowata, Rogers4 hr
Apr 11, 3:28 PM CDTSevere Thunderstorm WarningTSANowata12 min
Apr 11, 4:11 PM CDTSevere Thunderstorm WarningTSACherokee49 min
Apr 11, 4:30 PM CDTSevere Thunderstorm WarningTSALeFlore60 min
Apr 11, 4:39 PM CDTSevere Thunderstorm WarningTSALatimer36 min
Apr 11, 4:56 PM CDTSevere Thunderstorm WarningTSASequoyah34 min
Apr 11, 5:22 PM CDTSevere Thunderstorm WarningTSAAdair38 min
Apr 11, 5:28 PM CDTSevere Thunderstorm WarningTSALeFlore, Sequoyah32 min

Nearby

Flash Flood Warnings in Oklahoma, 1994Every flash flood warning in 1994

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.